Does fluoxetine cause shakiness? (3+ facts)
In this article, we will discuss whether fluoxetine causes shakiness. We will also explore who is more prone to experiencing tremors, research studies on fluoxetine-induced shakiness and what measures to take if you notice shakiness while taking fluoxetine.
Does fluoxetine cause shakiness?
Yes, fluoxetine can cause shakiness. Fluoxetine is a Selective Serotonin Reuptake Inhibitor (SSRI) which is used to treat depression and anxiety along with other mental illnesses such as OCD, panic disorder, binge eating, etc. (1)
Several studies have reported that fluoxetine induces tremors, especially in elderly patients who are more susceptible. The severity of fluoxetine-induced shakiness varies from person to person.
If you experience shakiness, consult your healthcare provider immediately. They may discontinue your medication to treat the shakiness caused by fluoxetine. Note that an abrupt discontinuation of fluoxetine can cause withdrawal symptoms, which may worsen your condition. If you have been taking fluoxetine for an extended period, do not stop taking it suddenly.
What does the research say?
A study on 21 patients, aged 42.4 years on average, treated with fluoxetine at a mean dose of 25.7 mg/day, reported mild tremors. When fluoxetine was discontinued, tremors disappeared in about ten patients out of 21. (3)
A 72-year-old woman treated with fluoxetine for two years developed abnormal movements such as dystonia (repetitive movements), and after withdrawal of fluoxetine, the side effects subsided.
Similarly, a 58-year-old man who was treated with fluoxetine for one year developed abnormal movements in his toes, which then declined after withdrawal of the drug. (4)
In another case report presentation, a 63-year-old woman diagnosed with depression was treated with 20mg of fluoxetine. During follow-up, she complained of agitation, anxiety, daytime sleepiness and bilateral hand tremors. The tremors and other side effects subsided when fluoxetine was switched to Sertraline. (2)
Which group is more susceptible to fluoxetine-induced shakiness?
Fluoxetine-induced shakiness can vary among individuals. However, certain groups have a high risk of getting fluoxetine-induced shakiness, such as:
- People with high doses: A higher dose of fluoxetine for an extended period is more likely to cause shakiness. People who are taking a higher dose of fluoxetine are at a higher risk.
- Elderly patient: Elderly individuals are more susceptible to tremors due to age-related changes in metabolism and drug sensitivity.
- People with pre-existing conditions: People with pre-existing neurological disorders such as Parkinson’s disease are at a higher risk of experiencing shakiness while taking fluoxetine. Preclinical studies indicate that fluoxetine reduces dopamine levels in the nigrostriatal region, resulting in impaired motor function, particularly in patients diagnosed with Parkinson’s disease. (2)
- People using other medication: If you take other medications that interact with fluoxetine or have similar action and side effects, it may increase the likelihood of experiencing tremors.
What to do if you notice shakiness after taking fluoxetine?
If you experience any side effects from taking fluoxetine, here are some measures to follow.
Consult your physician: If you are experiencing shakiness, seek medical attention as soon as possible. Shakiness can be a symptom of an underlying condition, and fluoxetine can worsen it. Your physician will get you medically evaluated to rule out any underlying condition and change your treatment regimen to mitigate your condition.
Do not discontinue medication: Abruptly discontinuing your medication can cause withdrawal symptoms and can make your condition worse; ensure you talk to your physician before stopping the medication. A drug like fluoxetine needs to be tapered before it is stopped.
Medical evaluation: You can request a medical assessment from your healthcare provider to determine the cause of your shakiness. Underlying conditions may also cause shakiness, which does not always have to be drug-related.
How to ensure the safe and effective use of fluoxetine?
Follow the prescribed dosage: Take fluoxetine exactly as prescribed by your healthcare provider. Do not alter the dose and frequency without a physician’s guidance.
Interaction with other medication: Inform your physician about all the medication you are taking, including OTC drugs, vitamins and supplements. Some medications can interact with fluoxetine and may need to be adjusted.
Avoid caffeine and alcohol: It is recommended to limit caffeine intake and avoid alcohol while taking fluoxetine to prevent decreased effectiveness or worsening of side effects. Avoid mixing Prozac dosage form in fluids such as grape juice.
Lifestyle: Taking care of your health is essential. One way to do this is by maintaining a healthy diet and exercising regularly. By doing so, you can effectively manage any side effects and promote your overall well-being.
In conclusion, fluoxetine may cause shakiness in some individuals. In my perspective, the shakiness caused by fluoxetine usually subsides after discontinuation of the mediation. Note that abruptly discontinuing fluoxetine can lead to withdrawal symptoms and worsen your condition. Make sure you talk to your healthcare provider for proper guidance.
Was this helpful?
Sohel AJ, Shutter MC, Molla M. Fluoxetine. [Updated 2022 Jul 4]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK459223/
Mastroianni PC, Oliveira FM, Varallo FR. Resolution of Tremor Fluoxetine-induced in an Elderly Patient. International Journal of Medical and Pharmaceutical Case Reports. 2015;3:1-5. Available from: https://www.researchgate.net/profile/Patricia-Mastroianni/publication/276253906_Resolution_of_Tremor_Fluoxetine-induced_in_an_Elderly_Patient/links/5872cd8c08ae8fce492388ad/Resolution-of-Tremor-Fluoxetine-induced-in-an-Elderly-Patient.pdf
Serrano-Dueñas M. Fluoxetine-induced tremor: clinical features in 21 patients. Parkinsonism & related disorders. 2002 Jun 1;8(5):325-7. Available from: https://pubmed.ncbi.nlm.nih.gov/15177061/#:~:text=We%20report%20a%20cohort%20of,was%20found%20to%20be%20mild.
Bharucha KJ, Sethi KD. Complex movement disorders induced by fluoxetine. Movement Disorders: Official Journal of the Movement Disorder Society. 1996 May;11(3):324-6. Available from: https://movementdisorders.onlinelibrary.wiley.com/doi/abs/10.1002/mds.870110318